After a particularly unpleasant and gruelling day on call, I found myself traipsing up and down the aisles of my local supermarket, idly hoping for some inspiration to jump into my basket. Chicken? Chorizo? Eggs? Out of the corner of my eye, I noticed a man holding a trolley with very straight arms and an unusually wide stance.
That’s strange, I thought. Maybe he has learning disabilities and is on a ‘day out’ to the supermarket with his carer, the woman next to him.
It was then I noticed the hint of a small white tube in her left hand: hypostop. This man with learning difficulties actually had type-one diabetes and hypoglycaemia.
The man’s wife quickly explained that she had already given him orange juice and three hypostops, and didn’t have anything else to give him. He was unresponsive and his arms and legs were rigid. I felt a small knot of anxiety growing in my stomach; he was going to fit.
His arms and legs started shaking as I tried to get him to the floor. I quickly stuffed my coat under his head and desperately tried to hold his airway open while asking a stranger to dial 999. His three children began to cry.
Very rapidly, the man’s lips dulled to a dusky blue, and I started making a mental plan as to what I would do if he arrested.
A shop employee, a young man who couldn’t have been older than 20, asked me if there was anything he could do. Every single cell in my body wanted to scream for oxygen, suction, drugs and a cannula, and yet there was nothing.
The ambulance was five or six minutes away; the man on the floor could die in that time.
I wracked my brains desperately and asked the shop worker to run for some honey. I rubbed a handful of honey into the patient’s gums and kept rubbing.
Miraculously, the fit stopped and he started to breathe again. I have never been so relieved in my life.
Over the next minute or so, his colour came back and he started to ask where he was. Only then did the paramedics arrive with their bag full of all the things I had so gravely needed to make this man better.
As an anaesthetic trainee in hospital, this case wouldn’t have phased me, but there, sitting on the floor among the focaccia and the croissants, I felt more scared than I had done in a very long time. It was extremely humbling.
Hospital doctors forget just how vulnerable we are without all of our drugs and equipment, and I had never really been in such precarious circumstances before.
So, perhaps the next time you are on the phone to a GP and sigh because they don’t know the sats, you will think of me and my jar of honey and be very, very grateful you are in a hospital with all of the drugs and kit that enables us to do what we do best.
Emma Casely is a core trainee 2 in anaesthetics in London
Know exactly how you felt.
Was in similar situation many years ago.
Picture the scene -
School Easter Service in local church with nearly 400 chidren aged from 11 to 3 years old plus Teachers.and Parents. I was Parent helper.
Teacher with Type 1 DM had major hypo in middle of 1st hymn, almost fitting too.
Used large glass of water with several spoons of sugar from 2pound bag and dripped in through her clenched teeth. She had no hypostop etc on her, was frequently carted off to hospital from class, not very good at looking after her diabetes despite being married to a doctor!!
That morning had her insulin, went for jog NO breakfast then to school for stressful morning.
Our middle child was pupil in her class and was unphased - kids had been told what to do when "teacher fell asleep"!!!!!
Very scary indeed - after all over was glad to be in church!!
You have summed up the uncertainty of GP perfectly, secondary care should not be a barrier to care or assessment, but an easy transition between levels of care. Good thinking on the Honey.
Seen this scenario a number of times in my home where my son may sometimes fit as first manifestation of a hypo. I always find it frightening but I dont seek drugs or oxygen as these are no help at all. The fit terminates when oxygen is depelted. Then breathing restarts and the purple colour eases. I do try hypostop (=Glucogel now) but rarely ssucceed and it has no discernible effect. Extensive facial and conjunctivasl petechiae develope over the next few hours. He does not like to be told to keep his sugar low.
When he was an undergraduate the ambulance service left him alone in his university rooms after one such fit - less than a mile from Queens medical centre, Notts. When I could not get him on the phone a 250 mile round trip at midnight enabled me to bring him home but continued post ictal vomiting necessitated hospital admission where his severe acidosis and AKI was treated. I left hospital at 6.30 and was at work at 8.30 next morning as all GP's do after a bad night.
The lad is doing fine in his PhD studies despite his condition.
As is said "Life is what happens when you are waiting for something to happen"
As an insulin dependent diabetic I got off with large jar of honey in airport hand luggage. As security officer said...".Ah you need this for your sugar"
Never would have thought of it. (did have Glucogel as well)
What's the rationale for rubbing honey into the gums of somebody whose airway is already compromised by a seizure? Do no harm and stepping back when one cannot do anything safely may sometimes be the best option even if it feels wrong or frustrating.
I had this happen to me on my first day as a F1. A guy staggering toward the checkout with a 2L bottle of DIET coke in his hand.! Definitely a humbling experience.